Side effects update:
- Nausea: None
- Hair loss: My surgical scar looks a little wider, but so far it's very hideable.
- Weight: DOWN six pounds, thanks to those clogging shoes and chemo eating rules
- Fatigue: A little, mostly because the steroids and/or radiation have caused insomnia
- Pain: Woke up today feeling like I had been kicked in the head (normal side effect), but it was short-lived and tolerable. Didn't even take any pain medication.
- Etc: Kind of wired at night because of the steroids; I also notice that I stutter a little more than I used to, and sometimes I have some minor short-term memory lapses. Nothing big, though.
People often ask me what the chemotherapy is like. I am really fortunate to have an oral chemotherapy regimen. I take three Temodar (temozolomide) capsules every day for 42 days. Temodar is a great drug for brain tumors, because it can cross the blood-brain barrier and get into where it needs to work. Clinical studies showed effectiveness in increasing patient survival from 12 months (avg for the radiation-only group) to 14 months (avg for the radiation and Temodar group). It also apparently caused breast cancer in mice, but I guess when dealing with something as aggressive as glioblastoma multiforme, any long-term risk of breast cancer seems to be moot.
Anyway, here's how my treatment works, based on the instructions I was given:
1. I have a light dinner in the early evening, with no food afterward, because Temodar should be taken on an empty stomach (lose those midnight snacking calories - yahoo!).
2. 90 minutes later I take anti-nausea medication, if needed (but not needed anymore), and my night-time dose of anti-seizure medication.
3. At least 2 hours after my last meal, I take three Temodar capsules with lots and lots of water.
4. I have to sit upright for at least 30 minutes after taking the Temodar.
Also, because Temodar carries a risk of Pneumocystis carinii pneumonia (especially with patients who are on steroids), I take an antibiotic medication three times a week to help prevent it.
And because chemotherapy will potentially damage bone marrow, I have weekly blood tests to check my white blood cell counts, red blood cell counts, and platelet counts. If any of those drop too low, there may be more action required.
If white cells drop, I am at increased risk for dangerous infections. I may have to suspend chemotherapy for a while. I may have to follow a special neutropenic diet. I may have to stay out of public places, and I may have a major conflict when it comes time to hug my preschool-age son (who may be carrying home any manner of pestilance). I may even have an injection of a special medication to help raise my count.
If my red cells drop, I may be anemic and tired and prone to fainting, etc. I may need a medication or a blood transfusion.
If my platelets drop, my blood won't clot properly, and I am at risk for bleeding. I may need a platelet transfusion.
Another thing I keep in mind is the need to avoid getting heartburn, so that I'm not taking antacid medication anywhere near the time that I should be taking my Temodar. It could potentially affect how the Temodar is absorbed into the body. I also worked with my oncologist and neurologist to determine the best choice of anti-seizure medication, to prevent liver problems that might also interfere with Temodar absorption. It's amazing how many factors figure in to this equation. Thank goodness for expert medical care!
After my 42-day regimen I will take a brief rest and then go on a 5-day/month regimen, with monthly MRI scans to check for progress (a.k.a., the most nervous times I will ever have in my life).
I am grateful that this chemotherapy regimen is the most advanced available, and I am also grateful that it is relatively convenient, compared to having to drive to a hospital or cancer center and spending hours tethered to an I.V. pole. In addition, the treatment has been amazingly tolerable, compared to what is traditionally expected with chemotherapy.
(One more blessing on a very long list.)